Geometry & Topology

The Seiberg–Witten invariants and 4–manifolds with essential tori

Clifford Henry Taubes

Full-text: Open access


A formula is given for the Seiberg–Witten invariants of a 4–manifold that is cut along certain kinds of 3–dimensional tori. The formula involves a Seiberg–Witten invariant for each of the resulting pieces.

Article information

Geom. Topol., Volume 5, Number 2 (2001), 441-519.

Received: 16 November 2000
Accepted: 5 May 2001
First available in Project Euclid: 21 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57R57: Applications of global analysis to structures on manifolds, Donaldson and Seiberg-Witten invariants [See also 58-XX]
Secondary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45} 57N13: Topology of $E^4$ , $4$-manifolds [See also 14Jxx, 32Jxx]

Seiberg–Witten invariants gluing theorems


Taubes, Clifford Henry. The Seiberg–Witten invariants and 4–manifolds with essential tori. Geom. Topol. 5 (2001), no. 2, 441--519. doi:10.2140/gt.2001.5.441.

Export citation


  • M F Atiyah, New topological invariants of $3$ and $4$ dimensional manifolds, Proc. Symp. Pure Math. 48 (1988) 285–299
  • M F Atiyah, V K Patodi, I Singer, Spectral asymmetry in Riemannian geometry I, Math. Proc. Cambridge Philos. Soc. 77 (1975a) 43–69
  • N Aronszajn, A unique continuation theorem for solutions of elliptic partial differential equations of the second order, J. Math. Pure Appl. 36 (1957) 235–249
  • S K Donaldson, P B Kronheimer, The Geometry of $4$–Manifolds, Oxford University Press (1990)
  • R Fintushel, R Stern, Knots, links and $4$–manifolds, Invent. Math. 139 (1998) 363–400
  • R Fintushel, R Stern, Constructions of smooth $4$–manifolds, in the Proceedings of the International Congress of Mathematicians, Berlin 1998; II, Doc. Mathematica, Extra Volume ICM 1998, II (1998) 443–452
  • A Jaffe, C H Taubes, Vortices and Monopoles, Birkhauser (1980)
  • D Kotshick, P B Kronheimer, T S Mrowka, in preparation
  • P B Kronheimer, T S Mrowka, The genus of embedded surfaces in the projective plane, Math. Res. Lett. 1 (1994) 797–808
  • Y Lim, Seiberg–Witten invariants for $3$–manifolds and product formulae, preprint
  • J W Morgan, The Seiberg–Witten Equations and Applications to the Topology of Smooth $4$–Manifolds, Princeton University Press (1996)
  • C T McMullen, C H Taubes, $4$–manifolds with inequivalent symplectic forms and $3$–manifolds with inequivalent fibrations, Math. Res. Lett. 6 (1999) 681–696
  • J W Morgan, T S Mrowka, Z Szabó, Product formulas along $T^{3}$ for Seiberg–Witten invariants, Math. Res. Lett. 4 (1997) 915–930
  • J W Morgan, Z Szabó, Embedded tori in four-manifolds, Topology 38 (1999) 479–496
  • J W Morgan, Z Szabó, C H Taubes, A product formula for the Seiberg–Witten invariants and the generalized Thom conjecture, J. Diff. Geom. 44 (1996) 706–788
  • G Meng, C H Taubes, $\underline{\SW}$=Milnor torsion, Math. Res. Lett. 3 (1996) 661–674
  • P Ozsváth, Z Szabó, The symplectic Thom conjecture, Ann. of Math. 152 (2000) 93–124
  • C H Taubes, ${L}^{2}$ Moduli Spaces on $4$–Manifolds with Cylindrical Ends, International Press (1993)
  • C H Taubes, $\SW\Rightarrow \Gr$: From the Seiberg–Witten equations to pseudo-holomorphic curves, Jour. Amer. Math. Soc. 9 (1996) 845–918; reprinted in revised form in Seiberg–Witten and Gromov Invariants for Symplectic $4$–Manifolds, International Press (2000)
  • C H Taubes, $\SW=\Gr$: Counting curves and connections, J. Diff. Geom. 52 (1999) 453–609; reprinted in Seiberg–Witten and Gromov Invariants for Symplectic $4$–Manifolds, International Press (2000)
  • K K Uhlenbeck, Connections with $L^{p}$ bounds on curvature, Comm. Math. Phys. 83 (1982) 31–42
  • E Witten, Monopoles and $4$–manifolds, Math. Res. Lett. 1 (1994) 769–796
  • E Witten, Topological quantum field theory, Comm. Math. Phys. 117 (1988) 353–386